What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 7, 5:13 PM CST, 4 hours 42 minutes earlier.
Area forecast discussion, Jan 7, 5:13 PM CST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
513 PM CST Sat Jan 7 2023
...New AVIATION...
.SHORT TERM...
(This evening through Sunday Night)
Issued at 328 PM CST Sat Jan 7 2023
As expected, we have once again eclipsed several record temperature
values this afternoon with Houston (81), Houston-Hobby (81),
Galveston (76), and Palacios (79) all setting new daily high values
as of 3 PM this afternoon. Persistent onshore flow has allowed for a
steady increase in low-level moisture this afternoon, and as such we
have started to see the development of scattered weak showers
across the area over the past several hours.
Our primary concern in the immediate term continues to be the
relatively slow approach of a surface cold front this evening, which
should bring a period of widespread showers and storms during the
overnight hours and into tomorrow morning. Rainfall coverage should
increase after 6 PM with the front moving into the area, and will
remain fairly steady through the overnight hours as it slowly
advances to the south. HREF members continue to support the
possibility of locally heavy rainfall, indicating the potential for
some locations to pick up 2-4" of rain over the next 24 hours. That
being said, most locations will likely fall in the 1-2" range.
Nonetheless, this rainfall may be at times enough to make travel a
bit more difficult, so remain aware of the current conditions if you
plan on being on the roads tonight. Severe weather is not as much of
a concern this evening, although the development of a stronger storm
or two cannot be fully ruled out.
As the boundary pushes through the area, a shift to north winds will
allow for cooler and drier air to move into the region in its wake.
This should be sufficient enough to push low temperatures down into
the lower 50s to the north of the Houston Metro and the mid to upper
50s elsewhere. Along the immediate coast, sea fog will again remain
a possibility with visibility at times reaching as low as a mile or
less. As the front arrives and puts an end to the period of onshore
flow around sunrise, the threat of sea fog will quickly diminish.
A few showers may hang around the immediate coast until early
tomorrow afternoon, but in general rainfall associated with the
front will taper off tomorrow morning. With skies gradually clearing
thereafter, it should be quite a pleasant day with highs in the
upper 60s, lower humidity, and overnight lows in the 40s to low
50s.
&&
.LONG TERM...
(Monday through next Friday)
Issued at 328 PM CST Sat Jan 7 2023
Monday morning opens with the remnants of the earlier cold front
offshore. And one should never trust the remnants of an old front
offshore. Fortunately it is not hurricane season so we don't have
any worries of that nature, but we can still expect a weak
coastal low to spin up in here and make its way to the northeast
across our waters through the day Monday and into Monday night. It
looks fairly weak and incoherent, so it's likely to do little more
than make Monday's winds a little goofy and drag the chances of
showers over the waters and the coast out through Monday and
Monday night.
While that disordered wind field may persist fairly deeply into
Tuesday with variable winds continuing, at some point - probably
in the afternoon - high pressure to the east will establish
control over the area. Once that happens, southerly winds will
prevail, and the process of increasing warmth and humidity begins
anew. Those highs in the 60s from Sunday and Monday will begin to
give way to the 70s on Tuesday, and especially Wednesday ahead of
another weak cold front. This front will be attached to a low
crossing the Great Plains and Great Lakes underneath a neutral to
positively tilted trough aloft, so there's unlikely to be notable
impact down in our area.
The main modulator on shower/storm potential Wednesday night and
Thursday is how far south the upper trough is able to dig. Drier
guidance keeps the trough up in the northern/central Plains, while
wetter guidance digs the upper trough down towards Oklahoma. I
build up to 30-40 percent PoPs at a peak with this - I'm not
expecting a whole lot as the tilt of the trough will probably
induce stronger than usual capping, but we've still got a front
and around an inch of precipitable water progged. That would be
good for just some clouds in the summer, but in January, that's
a shade above climo, so something in the chance range looks
appropriate. Though I made some small cosmetic tweaks to keep the
rain chances physically consistent with the rest of my forecast,
this is roughly a blend of WPC and NBM.
Once the front is through, we look for drier air and ridging to
take over for the rest of the forecast period. I mostly let NBM do
its thing here, except for one modest divergence. NAEFS and EPS
850 temps are trending towards the 90th percentile in Southeast
Texas late this week. In addition, we're looking at southwesterly
to westerly flow at lower levels (though not the surface), and a
sunny sky, for what that's worth in mid-January. Despite all of
this, the deterministic NBM forecast highs are below the median of
the distribution and closer to the 25th percentile. It's not a big
difference as the relatively high confidence makes for a narrower
distribution, but these temperatures appear out of line with the
broader environment. So from Friday into the weekend, I swapped
out the deterministic NBM highs for the 50th percentile, giving
temps a small boost. I did leave the lows where they were, as the
clear sky and drier air should allow for efficient radiational
cooling, and the median lows appeared too warm, while the slightly
cooler deterministic numbers looked more appropriate.
&&
.AVIATION...
(00Z TAF Issuance)
Issued at 449 PM CST Sat Jan 7 2023
The forecast has changed very little since the previous update.
TS/SH activity will continue to develop ahead of an approaching
cold front. Best chance of TS will be 03-06Z for northern
terminals, 04-08Z in Houston, and 07-11Z at the coast. However,
iso TS activity already occurring well ahead of FROPA which is why
many terminals already have VCTS at the beginning of the TAF
period. An isolated stronger storm remains possible this evening
and tonight. There will also be an enhanced risk of fog,
especially near the coast, tonight into tomorrow morning. Cigs are
expected to lower ahead of the front, likely dropping to IFR
conditions from the Houston metro area points south to the coast.
MVFR with localized IFR ceilings are expected farther north. North
winds bringing drier air in the front's wake will result in
improving cigs and visibility. Rainfall will taper behind the
front as well. However, IFR ceilings could linger into the early
afternoon tomorrow near the coast.
&&
.MARINE...
Issued at 328 PM CST Sat Jan 7 2023
Obs, webcams, and satellite imagery show visibility has improved
pretty significantly on the waters this afternoon, though a look
towards the Gulf does reveal some haze lingering/lurking out
there. And expectations are that we'll see fog return this
evening into the overnight hours. There are a couple mitigating
factors, however - winds aren't quite ideal for sea fog, and the
recent near-record temperatures have helped warm up coastal waters
significantly. Because of this, current expectations are more for
patchy fog with embedded patches of more dense fog.
Late tonight, expectations may be for more of a mix, as fog will
still be possible in the pre-frontal environment, but shower and
thunderstorm chances will also be increasing. Where rain and
storms occur, fog should at least temporarily improve from the
vertical mixing induced by the storms. Early Sunday morning should
see the front push off the coast, and as it makes its way across
the waters, the shift to offshore winds and eventual intrusion of
drier air will put an end to any fog threat. Those offshore winds
will be moderate to strong, and caution flags may be needed.
The front stalls offshore and a weak coastal low spins up in the
frontal zone Monday, making for confused winds and continued
chances of rain through Monday and Monday night. However, fairer
weather and the return of onshore flow can be expected to resume
after that until the next front reaches the waters, likely on
Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 50 63 44 64 / 70 40 0 20
Houston (IAH) 55 67 48 66 / 70 70 0 30
Galveston (GLS) 59 64 55 63 / 90 60 0 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through late tonight for TXZ436>439.
GM...None.
&&
SHORT TERM...Cady
LONG TERM....Luchs
AVIATION...Self
MARINE...Luchs
In the hours before
Special weather statement, Jan 7, 7:14 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
714 PM CST Sat Jan 7 2023
TXZ178-179-080145-
San Jacinto TX-Polk TX-
714 PM CST Sat Jan 7 2023
...A strong thunderstorm will impact portions of east central San
Jacinto and south central Polk Counties through 745 PM CST...
At 714 PM CST, Doppler radar was tracking a strong thunderstorm over
Goodrich, or 7 miles south of Livingston, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston, Goodrich, West Livingston and Lake Livingston State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3052 9498 3056 9507 3086 9500 3073 9471
TIME...MOT...LOC 0114Z 205DEG 14KT 3061 9497
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jan 7, 8:59 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
859 PM CST Sat Jan 7 2023
TXZ213-080330-
Inland Harris TX-
859 PM CST Sat Jan 7 2023
...A strong thunderstorm will impact portions of northwestern Harris
County through 930 PM CST...
At 859 PM CST, Doppler radar was tracking a strong thunderstorm over
Hockley, or 9 miles southeast of Prairie View, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hockley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2999 9587 3005 9589 3008 9577 2997 9577
TIME...MOT...LOC 0259Z 270DEG 6KT 3003 9585
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jan 7, 9:03 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
903 PM CST Sat Jan 7 2023
TXZ210-080330-
Colorado TX-
903 PM CST Sat Jan 7 2023
...A strong thunderstorm will impact portions of east central
Colorado County through 930 PM CST...
At 903 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Columbus, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of east central
Colorado County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2972 9648 2977 9647 2976 9632 2963 9634
TIME...MOT...LOC 0303Z 284DEG 6KT 2973 9644
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jan 7, 9:09 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
909 PM CST Sat Jan 7 2023
TXZ178-179-080400-
San Jacinto TX-Polk TX-
909 PM CST Sat Jan 7 2023
...A strong thunderstorm will impact portions of central San Jacinto
and southwestern Polk Counties through 1000 PM CST...
At 909 PM CST, Doppler radar was tracking a strong thunderstorm near
Coldspring, or 13 miles west of Livingston, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston, Onalaska, Coldspring, Point Blank, Lake Livingston State
Park, West Livingston and Leggett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3053 9514 3066 9529 3096 9501 3073 9478
TIME...MOT...LOC 0309Z 224DEG 17KT 3065 9516
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 7, 9:34 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
934 PM CST Sat Jan 7 2023
TXZ177-198-199-080400-
Walker TX-Grimes TX-Montgomery TX-
934 PM CST Sat Jan 7 2023
...A strong thunderstorm will impact portions of east central Grimes,
northwestern Montgomery and southern Walker Counties through 1000 PM
CST...
At 934 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles west of Huntsville State Park, or 13 miles southwest of
Huntsville, moving north at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Huntsville, Huntsville State Park and Crabbs Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3048 9563 3053 9583 3080 9580 3072 9543
TIME...MOT...LOC 0334Z 195DEG 12KT 3058 9572
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jan 7, 9:36 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
936 PM CST Sat Jan 7 2023
TXZ212-213-080400-
Waller TX-Inland Harris TX-
936 PM CST Sat Jan 7 2023
...A strong thunderstorm will impact portions of east central Waller
and west central Harris Counties through 1000 PM CST...
At 936 PM CST, Doppler radar was tracking a strong thunderstorm near
Hockley, or 9 miles north of Katy, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jersey Village, Addicks Park Ten, northeastern Eldridge / West Oaks,
Spring Branch West, Willowbrook, Cypress, Westbranch, Carverdale,
Briar Forest, Addicks and Memorial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2991 9591 3003 9588 2998 9552 2972 9561
TIME...MOT...LOC 0336Z 286DEG 17KT 2993 9584
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH